Hail, Pecos
- When
- May 26, 2:12 PM CST to 2:20 PM CST
- Where
- Pecos County, 0.59 mi W of Imperial
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 31.270, -102.690
A continuing day of convection along the dryline ensued across southern portions of the forecast area. Increasing southeast winds assisted in boosting low level moisture across the region.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
A continuing day of convection along the dryline ensued across southern portions of the forecast area. Increasing southeast winds assisted in boosting low level moisture across the region. Moderate shear and above normal moisture led to the development of severe storms. Very large hail and even a confirmed tornado resulted from this unstable environment.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 26, 1:53 PM CST, 19 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
253 PM CDT MON MAY 26 2008
.DISCUSSION...
SHORT TERM CONCERN IS CONVECTION EXPECTED TO DEVELOP ALONG A
DRYLINE CURRENTLY SITUATED FROM TATUM...TO WINK...THEN BACK
SOUTHWEST. THE DAVIS MOUNTAINS HAVE MANAGED TO MAINTAIN THEIR
MOISTURE WHICH IS CAUSING THIS AREA TO BE THE FIRST TO INITIATE
CONVECTION. 18Z RUC IS SHOWING HIGH CAPE VALUES FROM 2500-3000J/KG
WHICH WILL BE AMPLE TO GET CONVECTION FIRING. SHEAR VALUES ARE LOW
OUT WEST BUT STEADILY INCREASE TO 25-30KTS 0-6KM IN THE EASTERN
PERMIAN BASIN. HOWEVER FURTHER EAST THERE IS ALSO MORE CAPPING
FROM A WARM LAYER AT AROUND 3-5KFT SO THERE IS NO AREA EXTREMELY
FAVORABLE FOR SEVERE CONVECTION. THAT SAID THE BOTTOM LINE IS WITH
HIGH CAPE ANY STORMS CAN CREATE A STRONG ENOUGH STORM RELATIVE
SHEAR ENVIRONMENT FAVORABLE FOR SEVERE WIND AND HAIL AND FEEL THAT
WE WILL SEE THIS LATER THIS AFTERNOON INTO THIS EVENING.
CONVECTION WILL MOVE EAST OVERNIGHT BUT COULD SEE THE SAME
TOMORROW WITH A DRYLINE REMAINING IN THE AREA. THE SEVERITY OF
CONVECTION TOMORROW IS STILL UP IN THE AIR WITH INSTABILITY NOT AS
HIGH AS TODAY...BUT IT WILL HAVE TO BE WATCHED. A COLD FRONT DROPS
DOWN INTO THE NORTHERN BASIN WEDNESDAY AFTERNOON WHICH COULD BE
THE FOCUS FOR MORE THUNDERSTORMS. IN ADDITION...DEEP SOUTHEASTERLY
FLOW WILL ADVECT MOISTURE AGAINST THE MOUNTAINS AND HAVE ADDED
SLIGHT CHC POPS OUT WEST TO ACCOUNT FOR THIS.
AFTERWARD AN UPPER RIDGE WILL SETTLE IN GIVING US A BIT OF A
SUMMER PATTERN. LEFT THE ISOLATED THUNDERSTORMS FOR THE DAVIS
MOUNTAINS NEXT WEEKEND THOUGH NOT TOO CERTAIN ON THIS HAPPENING.
HENNIG
&&
.FIRE WEATHER...
THE RED FLAG WARNING TODAY WORKED OUT FOR GDP...BUT OTHER AREAS
STRUGGLED TO GET THE WINDS UP. TOMORROW WILL BE MORE OF THE SAME
BUT WINDS ARE EXPECTED TO BE SLIGHTLY LESS AND JUST DO NOT SEE
ENOUGH TO ISSUE ANY PRODUCTS AT THIS TIME. DRY LIGHTNING WILL BE A
PROBLEM THROUGH WEDNESDAY WITH THUNDERSTORM CHANCES IN THE
FORECAST. WINDS SHOULD REMAIN MODEST OUT WEST BUT IF ANY STARTS
OCCUR EAST OF THE DRYLINE...THEN THE FIRE WILL BE HARDER TO
CONTROL WITH WINDS STRONGER ACROSS THE LOWER TRANS PECOS AND
EASTERN PERMIAN BASIN.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 71 95 71 92 / 40 30 30 20
CARLSBAD NM 60 96 63 90 / 0 10 20 20
DRYDEN TX 71 94 70 92 / 20 30 20 10
FORT STOCKTON TX 70 97 69 94 / 30 30 20 10
GUADALUPE PASS TX 62 89 63 87 / 0 0 10 20
HOBBS NM 60 97 66 90 / 10 10 20 20
MARFA TX 56 90 57 87 / 20 20 10 10
MIDLAND INTL AIRPORT TX 70 95 66 92 / 30 30 30 20
ODESSA TX 71 96 69 91 / 30 30 30 20
WINK TX 67 101 73 96 / 20 20 20 20
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING FROM 1 PM THIS AFTERNOON TO 8 PM MDT THIS
EVENING FOR THE FOLLOWING ZONES...GUADALUPE MOUNTAINS
NP/LINCOLN NF/LNZ...SOUTHEAST PLAINS/BLM ROSWELL/LNZ.
TX...RED FLAG WARNING FROM 1 PM THIS AFTERNOON TO 8 PM MDT THIS
EVENING FOR THE FOLLOWING ZONES...GUADALUPE MOUNTAINS.
&&
12/10HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 212 PM CDT MON MAY 26 2008 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-271915- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR- REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND- GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA- PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL- GUADALUPE MOUNTAINS- 212 PM CDT MON MAY 26 2008 /112 PM MDT MON MAY 26 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND EAST OF A LAMESA...MIDLAND...FORT STOCKTON LINE LATE THIS AFTERNOON AND LAST INTO THIS EVENING. HAIL TO THE SIZE OF GOLF BALLS AND DAMAGING WINDS IN EXCESS OF 60 MPH WILL BE POSSIBLE WITH THESE STORMS. DRY AIR WILL RESIDE OVER THE HIGHER TERRAIN OF SOUTHEAST NEW MEXICO AND WEST TEXAS...AND INTO THE WESTERN PERMIAN BASIN AND STOCKTON PLATEAU LATE THIS AFTERNOON AND EARLY THIS EVENING. CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED TO OCCUR OVER THE GUADALUPE MOUNTAINS AND SOUTHEAST NEW MEXICO PLAINS WHERE SOUTHWEST WINDS WILL REACH OR EXCEED 20 MPH... RELATIVE HUMIDITY VALUES WILL DROP TO THE SINGLE DIGITS AND FIRE DANGER WILL BE VERY HIGH TO EXTREME. NEAR CRITICAL CONDITIONS WILL OCCUR FURTHER SOUTH ACROSS THE UPPER TRANS PECOS...VAN HORN AREA AND DAVIS MOUNTAINS WHERE WIND SPEEDS WILL BE A LITTLE WEAKER. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS MOST OF SOUTHEAST NEW MEXICO AND WEST TEXAS TUESDAY THROUGH WEDNESDAY NIGHT. SOME OF THESE STORMS COULD BE SEVERE...ESPECIALLY IN THE AFTERNOON AND EVENING EACH DAY. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED LATE THIS AFTERNOON. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 241 PM CDT MON MAY 26 2008 TXZ067-068-075-262015- WARD-CRANE-PECOS- 241 PM CDT MON MAY 26 2008 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR NORTH CENTRAL PECOS... SOUTHEASTERN WARD AND WEST CENTRAL CRANE COUNTIES. A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED NEAR GRANDFALLS AT 241 PM CDT...MOVING NORTHEAST AT 32 MPH. AS THIS THUNDERSTORM INCREASES...SEVERE WEATHER MAY DEVELOP RAPIDLY. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT MONDAY EVENING FOR SOUTHWESTERN TEXAS.
The Midland/Odessa radar (KMAF), 89 km away, was scanning. The volume nearest the first event began at 19:58 UTC.
9 hail, 1 tornado, 1 flash flood, 1 thunderstorm wind. Local standard time, as filed.
Golfball sized hail was reported at mile marker 273 on I-10.
Softball sized hail was reported along I-10 near mile marker 278.
A brief tornado was reported near mile marker 278 on I-10. No damage was reported.
Pecos County Sheriff's Office reported two feet of water flowing over I-10 near mile marker 273. Local media reported several sections of U.S. Highway 385/67 north of I-10 to have over one foot of water covering the road.
Nickel sized hail was reported along I-10 near mile marker 273.
Penny to quarter sized hail fell south of Fort Stockton.
A thunderstorm wind gust near 60 mph was reported south of Fort Stockton. No damage was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2008Every state in 2008This day in weather historyThe tornado archive for Texas, 2008Warnings in Texas, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 91902, 91903, 91904, 91905, 91906, 91910, 91901, 91912, 91907, 91911, 91908, 91909.